Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 65, NWS North Platte, NE

May 29, 2003Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2003, 4:52 PM MDT for Chase County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 4:52 PM MDT (22:52 UTC)
Expired
May 29, 2003, 5:15 PM MDT
In force
23 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Chase County, NE

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-391 J/kg
Mixed-layer LCL
3117 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WUUS53 KLBF 292252
SVRLBF
NEC029-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 PM MDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 515 PM MDT

* AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 7 MILES SOUTHWEST
  OF LAMAR...OR ABOUT 24 MILES WEST OF IMPERIAL...MOVING SOUTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  14 MILES SOUTHWEST OF CHAMPION AROUND 515 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4063 10207 4052 10225 3999 10179 4037 10136

$$
SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:45 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 29, 1:45 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT THU MAY 29 2003

...THE FIRST FORECAST CHALLENGE IS THE CHANCES OF PRECIPITATION
TONIGHT. THEN THE CONCERN SHIFTS TO FRIDAY NIGHT...

...18Z SYNOPSIS...
     A STATIONARY FRONT WAS INDICATED AT THE SURFACE FROM SOUTH
CENTRAL NEBRASKA THROUGH CENTRAL AND SOUTHEAST KANSAS. A TROUGH
COULD BE SEEN THROUGH THE NEBRASKA PANHANDLE INTO EASTERN COLORADO.
THE VISIBLE SATELLITE IMAGERY INDICATED A FEW CLOUDS IN NORTHERN
NEBRASKA. IN THE 6.7U IMAGERY, A BAROCLINIC REGION WAS VISIBLE IN
SOUTHERN NORTH DAKOTA. THERE WAS ALSO A MATURING WAVE IN THE PACIFIC
NORTHWEST. SURFACE DEWPOINTS WERE 55 TO 60 IN WESTERN NEBRASKA AND
DROPPED OFF TO THE 40S ON THE WEST SIDE OF THE SURFACE TROUGH.

...MODEL DISCUSSION...
     THIS MORNINGS ETA SHOWS EXCELLENT CONTINUITY WITH THE 29/00Z
RUN. ALSO, THE ETA AND GFS FROM THIS MORNINGS RUN ARE SIMILAR
WITH THE OVERALL PATTERN, THOUGH THE QPF IN THE AVN IS SIGNIFICANTLY
HIGHER THAN THE ETA INDICATES.

...FORECAST...
     INSTABILITY IS INDICATED IN THE 800MB BASED LIFTED INDEX AT 00Z
THIS EVENING OVER A LARGE PART OF THE FORECAST AREA. LOW LEVEL
CONVERGENCE ALONG THE SURFACE TROUGH IN THE WESTERN AND SOUTHWEST
PARTS OF THE FORECAST AREA SHOULD PROVIDE INITIATION OF CONVECTION.
THIS RATIONALE GOES ALONG WITH THE SPC DAY1 DISCUSSION. SURFACE
DEWPOINTS IN THE 50S OVER THE HIGH PLAINS WILL PROVIDE SOME MOISTURE.
THE STORMS THAT DO DEVELOP COULD HOLD TOGETHER LONG ENOUGH TO REACH
OGALLALA, NORTH PLATTE, AND IMPERIAL. THEN, SIMILAR CONDITIONS ARE
INDICATED WITH A FRONT FOR FRIDAY AND SATURDAY IN THE WEST AND
SOUTHWEST.

...MEDIUM RANGE DISCUSSION...
     THE 29/00Z GFS CYCLE SHOWS GOOD CONSISTENCY WITH THE 28/00Z RUN
THROUGH TUE/00Z. AFTER THAT, THE CONSISTENCY BREAKS DOWN SOME, BUT
THERE IS A DISCERNIBLE TREND TO A MORE SOUTHERLY TRACK OF THE NEXT
SYSTEM MOVING INTO THE WESTERN INTERMOUNTAIN REGION THROUGH FRI/12Z.
YESTERDAYS ECMWF SHOWS A PATTERN SIMILAR TO THE GFS THROUGH WED/12Z.
SO, I HAVE SOME CONFIDENCE IN THE GFS SOLUTION DAYS 4-7, AND I HAVE
LOADED THE 29/00Z GFS MOS TEMPERATURES WITH SMALL ADJUSTMENTS FOR
CONSISTENCY AND, FOR PRECIPITATION, A BLEND OF THE MOS AND THE RAW
OUTPUT.

.LBF...NONE.

SPRINGER
Hazardous weather outlook, May 29, 9:32 AM MDT, 7 hours 20 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-292045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1032 AM CDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH WEDNESDAY.

POWER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.